Nebraska, 2015

Hail in Nebraska, June 28, 2015

June 28, 2015 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm over southern Kimball County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm over southern Kimball County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 28, 2:41 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 2:41 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT SUN JUN 28 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 300 PM MDT SUN JUN 28 2015

CURRENT KCYS RADAR LOOP SHOWS ISOLATED THUNDERSTORMS OVER
SOUTHEAST WYOMING. ALTHOUGH THE UPPER LEVEL HIGH HAS SHIFTED A BIT
WESTWARD TODAY...THERE IS STILL ENOUGH SUBSIDENCE ALOFT TO LIMIT
CONVECTIVE UPDRAFTS. EXPECT MAYBE SOME BRIEF MODERATE TO HEAVY
RAINFALL AND GUSTY WINDS WITH THESE CELLS AS THEY SLOWLY MOVE
SOUTH. FURTHER TO THE EAST...THERE SHOULD BE TOO MUCH CIN JUST
ABOVE THE BOUNDARY LAYER...BUT A STRAY THUNDERSHOWER IS POSSIBLE
NEAR THE NEBRASKA BORDER THIS EVENING. ANY THUNDERSTORMS WILL
GRADUALLY DISSIPATE AROUND SUNSET...BUT RAIN SHOWERS MAY LINGER
TOWARDS MIDNIGHT NEAR THE MOUNTAINS.

FOR MONDAY AND TUESDAY...ALL MODELS SHOW THE CENTER OF THE UPPER
LEVEL HIGH NUDGING EASTWARD...WHICH WILL LOWER TSTORM CHANCES ONCE
AGAIN OVER THE FORECAST AREA DUE TO MIDLEVEL SUBSIDENCE...BUT THIS
WILL BE SHORT LIVED. FOR TUESDAY...ALL MODELS INDICATE THE
NORTHERN PORTION OF THE UPPER LEVEL HIGH BEGINNING TO FLATTEN AND
DRIFT SOUTH AS SHORTWAVE ENERGY PUSHES INTO THE PACIFIC
NORTHWEST. CHANCES FOR SHOWERS AND TSTORMS WILL INCREASE IN THE
AFTERNOON FOR MOST OF SOUTHEAST WYOMING AND NORTHWEST
NEBRASKA...AND MAY LINGER INTO TUESDAY NIGHT AS WELL. TUESDAY
WILL LIKELY BE THE WARMEST DAY OF THE WEEK WITH HIGHS IN THE MID
80S TO MID 90S AFTER A RELATIVELY MILD START TO THE DAY. INCREASED
HIGH TEMPERATURES A FEW DEGREES FOR TUESDAY AFTERNOON...WITH EVEN
THE I25 CORRIDOR AROUND 90 DEGREES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 206 PM MDT SUN JUN 28 2015

WEDNESDAY-WEDNESDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY POTENT UPPER LEVEL
TROF DEVELOPING BEHIND THE SHORTWAVE LIFTING NORTH ALONG THE
PACIFIC NORTHWEST. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN
BRINGING THIS SECONDARY TROF THROUGH THE CANADIAN PROVIDENCES OF
BRITISH COLUMBIA AND SASKATCHEWAN ON MONDAY AND TUESDAY AND THEN
DIVES SOUTHEAST THROUGH THE NORTHERN PLAINS WEDNESDAY INTO
THURSDAY. AHEAD OF THIS WAVE...NOT REAL CONFIDENT ON HOW DEEP THE
MOISTURE WILL BE PRIOR TO THE FRONTAL BOUNDARY MOVING THROUGH.
HOWEVER...THE MODELS ARE SHOWING SURFACE DEWPOINTS IN THE LOW TO
MID 50S WHICH MAY BE ENOUGH TO TRIGGER STRONG TO SEVERE STORMS
ESPECIALLY WITH 0-6KM SHEAR VALUES AROUND 35 TO 45KTS. HEAVY
RAINFALL POTENTIAL DOES NOT LOOK TOO FAVORABLE AT THIS POINT DUE
TO LACK OF WARM CLOUD DEPTH AND FAIRLY PROGRESSIVE STORM MOTIONS
AT SPEEDS OF 15 TO 20KTS FROM THE WEST-NORTHWEST. THE FRONTAL
BOUNDARY IS EXPECTED TO SHIFT THROUGH THE AREA WEDNESDAY NIGHT
WHICH SHOULD BRING IN COOLER TEMPERATURES AND SOMEWHAT DRIER
CONDITIONS.

THURSDAY-SUNDAY:
THE UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST IS PROGGED TO
GRADUALLY BUILD BACK OVER THE REGION LATE NEXT WEEK WHICH SHOULD
ALLOW FOR THE DRY AND MILD CONDITIONS TO PERSIST THROUGH THE 4TH
OF JULY. STILL CANNOT RULE OUT AN ISOLATED STORM OR TWO OVER THE
MOUNTAINS. OTHERWISE...THE NEXT WAVE OF CONCERN COULD MOVE INTO
THE REGION LATE SUNDAY INTO MONDAY.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 206 PM MDT SUN JUN 28 2015

UPPER LEVEL RIDGE IS EXPECTED TO REMAIN LOCKED OVER THE WESTERN
HALF OF THE CONUS. AS A RESULT...VFR CONDITIONS WILL PREVAIL
ACROSS THE TAF SITES. HOWEVER...WE CANNOT RULE OUT A FEW
THUNDERSTORMS NEAR THE LARAMIE RANGE THIS AFTERNOON. COULD BE SOME
GUSTY WINDS NEAR THE STORMS. OTHERWISE...LIGHT AND VARIABLE WINDS
ARE ANTICIPATED.

&&

.FIRE WEATHER...
ISSUED AT 206 PM MDT SUN JUN 28 2015

NO FIRE WEATHER CONCERNS ARE EXPECTED THROUGH MUCH OF NEXT WEEK
FOR AREAS EAST OF THE LARAMIE RANGE AS DAYTIME HUMIDITIES WILL
RANGE BETWEEN 25 AND 40 PERCENT. WEST OF THE LARAMIE RANGE...FIRE
WEATHER CONCERNS WILL BE LOW WITH MAINLY DRY CONDITIONS EXPECTED
OUTSIDE OF THE MOUNTAINS...WHERE AN ISOLATED THUNDERSTORM IS
POSSIBLE EACH AFTERNOON INTO MONDAY. THUNDERSTORM AND WETTING
RAINFALL CHANCES GRADUALLY INCREASE TUESDAY THROUGH THURSDAY
ACROSS THE REGION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 28, 4:45 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MDT SUN JUN 28 2015

WYZ101>119-291145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
545 AM MDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST
WYOMING THIS AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY
BECOME STRONG CONTAINING SMALL HAIL AND GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THIS WEEK...ESPECIALLY FOR
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-291145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
545 AM MDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORM CHANCES RETURN FOR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 28, 3:06 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SUN JUN 28 2015

NEZ054-WYZ118-119-282245-
KIMBALL NE-CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
406 PM MDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 445 PM MDT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE BLUFFS...OR 26 MILES WEST OF KIMBALL...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS AND BURNS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 385 AND
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4102 10429 4127 10446 4137 10427 4137 10425
      4109 10394 4100 10411 4100 10427
TIME...MOT...LOC 2206Z 325DEG 16KT 4117 10416

MAZUR
Local storm report, Jun 28, 3:18 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 NNE BURNS             41.20N 104.35W
06/28/2015  E0.75 INCH       LARAMIE            WY   CO-OP OBSERVER

&&

HAMMER
Local storm report, Jun 28, 3:37 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             3 S BURNS               41.15N 104.36W
06/28/2015  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

HAMMER
Local storm report, Jun 28, 3:52 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 NE BURNS              41.20N 104.35W
06/28/2015  E1.25 INCH       LARAMIE            WY   CO-OP OBSERVER

            HAIL LARGER THAN QUARTER SIZED.

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
June 28, 4:35 PM MST to 4:37 PM MST
Where
Kimball County, 11 mi SSE of (Ibm)kimball Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.033, -103.599

Quarter size hail was observed 11 miles south-southeast of the Kimball Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586140.